Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 3, NWS Caribou, ME

June 12, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 12, 2020, 3:24 PM EDT for Hancock County, Washington County, Maine. It took effect at Jun 13, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2020, 3:24 PM EDT (19:24 UTC)
In effect from
Jun 13, 2020, 8:00 AM EDT
Expired
Jun 13, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WHUS41 KCAR 121924
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
324 PM EDT Fri Jun 12 2020

MEZ029-030-130330-
/O.NEW.KCAR.BH.S.0003.200613T1200Z-200614T0000Z/
Coastal Hancock-Coastal Washington-
324 PM EDT Fri Jun 12 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the lower 70s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the middle 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
3 follow-up statements
903 
WHUS41 KCAR 130117
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
917 PM EDT Fri Jun 12 2020

MEZ029-030-131015-
/O.CON.KCAR.BH.S.0003.200613T1200Z-200614T0000Z/
Coastal Hancock-Coastal Washington-
917 PM EDT Fri Jun 12 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the lower 70s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the middle 40s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
051 
WHUS41 KCAR 130724
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
324 AM EDT Sat Jun 13 2020

MEZ029-030-140000-
/O.CON.KCAR.BH.S.0003.200613T1200Z-200614T0000Z/
Coastal Hancock-Coastal Washington-
324 AM EDT Sat Jun 13 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Air temperatures in the lower 70s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the upper 40s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
521 
WHUS41 KCAR 131939
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
339 PM EDT Sat Jun 13 2020

MEZ029-030-140000-
/O.CON.KCAR.BH.S.0003.000000T0000Z-200614T0000Z/
Coastal Hancock-Coastal Washington-
339 PM EDT Sat Jun 13 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Air temperatures in the lower 70s may cause people to 
  underestimate the dangers of the cold water temperatures which 
  are currently only in the upper 40s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 12, 1:38 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 12, 1:38 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
138 PM EDT Fri Jun 12 2020

.SYNOPSIS...
A secondary cold front will cross the area tonight followed by
a weak upper low on Sunday. Canadian high pressure then builds
from the north Monday through Tuesday then slowly moves south of
the region Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
140 pm update...
Cu conts to develop over the North Woods with mosunny skies
elsewhere. This has allowed temps to warm into the m/u 70s
though nw zones in the lwr 70s as clouds arrived early. SCAPE of
a couple hundred joules exists acrs the northwest with
convection mvg in fm Quebec in RRQ of upr level jet. Suspect as
forcing conts due to jet streak and diurnal htg that nrn zones
wl see thunder chcs increase throughout the aftn with biggest
threat being gusty winds as low-lvl lapse rates steepen. No chgs
were needed with this update.

Previous Discussion:
A second surface cold front will approach the area during the
evening, providing another lifting mechanism to maintain showers
for at least a few hours after sunset. Patchy fog is possible
once again closer to the coast, mainly prior to the frontal
passage around or just after sunrise early Saturday morning.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Sat looks to be cooler, drier, and somewhat breezy behind a
secondary cold front. Sat ngt and Sun, a weak upper low will
move NE from Nrn NY state toward Nrn ME with left ovr upper
troffiness lingering ovr the FA into Sun eve. This will bring
some cldnss alg with isold to sct shwrs to the Rgn spcly late
Thu morn into aftn. Cannot rule out a rumble or two of thunder,
but with little in the way of SBCAPE, felt hard pressed to add
thunder to the fcst attm, spcly considering that sfc-BL dwpts
may end up less than we show durg this tm. Most, if not all of
the shwrs should slowly dissipate Sun eve as the upper trof
lifts out to the NE and sfc hi pres begins to build from the NW,
allowing for clrg skies late Sun ngt and some potential for
radiational cooling for msly Nrn Vlys. Only coldest lctns may
possibly reach upper 30s by erly Mon morn, so no frost
anticipated late Sun ngt, at least from this fcst update
perspective.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Dry with a Warming Trend Expected...

With a semi-blocking upper ridge/high pres alf slowly building
ESE from N Cntrl Can towards Nrn New Eng and the Can Maritime
provs, the stage should be set for a slow, but progressive
warming trend across especially Nrn/Cntrl ptns of the FA from
Mon thru Thu with fair skies, culminating with the warmest hi
temps Wed and Thu aftn. With SW to WSW geostrophic wind
directions anticipated by mid week, hi temps across our FA will
definitely trend to be inverted, with warmest temps across the N
and Downeast areas cooled by the cold Gulf of Maine waters,
spcly in the aftn when sfc winds ovr this ptn of the FA backs to
the SSW under the influence of the sea breeze crcln.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR next 24 hours over all terminals except BHB.
Cannot rule out localized MVFR/IFR restrictions in -tsra but
confidence in any specific terminals experiencing storms is too
low to include in forecast. BHB may experience IFR fog this
evening before cold front crosses terminal with conditions
improving rapidly after 05z. SW winds will be gusty this
afternoon and turn to the NW this evening following frontal
passage.

SHORT TO LONG TERM: Sat - Tue...VFR conditions and lgt winds
xpctd all TAF sites with brief isold to sct shwrs possible from
late Sat ngt to Sun eve.

&&

.MARINE...
NEAR TERM: Seas will continue to fall to below 5 feet this
morning. Winds and seas are expected to then remain below small
craft advisory thresholds through Saturday morning. Patchy fog
and drizzle will reduce visibility over the waters tonight.

SHORT TO LONG TERM: No hdlns xpctd with wvs arnd 1 foot across
the inner bay/harbor MZ052 waters and 2 to 3 ft ovr the outer
MZs050-051. Went with about 90 percent of blended model wv
guidance for fcst wv hts. Up to 4 different wv groups are
possible ranging from very short fetch 3 secs to a faint very
long fetch background swell of 16 to 17 sec. Most of observed wv
energy, however, will be contained in an intermediate N
propagating 8 sec wv group and a NW propagating swell like wv
group of 10 sec, with the 10 sec group becoming the most
dominate after Sun.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar/MStrauser
Short Term...VJN
Long Term...VJN
Aviation...Farrar/MStrauser/VJN
Marine...Farrar/MStrauser/VJN
Hazardous weather outlook, Jun 12, 3:12 AM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
312 AM EDT Fri Jun 12 2020

MEZ001>006-010-011-015>017-029>032-130715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
312 AM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-070-071-130715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Waters from Eastport ME to Stonington (Deer Isle) ME from 25 to
40 nm-
Waters from Schoodic Point, ME to Stonington ME from 25 to 40 nm-
312 AM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters and
Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.